Alert archive / Montana / Wind Advisories in 2020
Wind Advisory 1, NWS Missoula, MT
NWS Missoula, MT issued this wind advisory at Jan 3, 2020, 8:21 AM MST for 10 counties in Montana. It took effect at Jan 4, 2020, 8:00 AM MST. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Jan 3, 2020, 8:21 AM MST (15:21 UTC)
- In effect from
- Jan 4, 2020, 8:00 AM MST
- Expired
- Jan 4, 2020, 7:11 PM MST
- In force
- 11 hr
- Issued by
- NWS Missoula, MT
Counties Deer Lodge County, MT, Flathead County, MT, Granite County, MT, Lake County, MT, Mineral County, MT, Missoula County, MT, Powell County, MT, Ravalli County, MT, Sanders County, MT, Silver Bow County, MT
The radar
The Missoula radar (KMSX), 18 km from the middle of the area, began a volume at 15:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 3.4 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 645 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 312 m²/s²
- 0-3 km storm-relative helicity
- 397 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
354 WWUS75 KMSO 031521 NPWMSO URGENT - WEATHER MESSAGE National Weather Service Missoula MT 821 AM MST Fri Jan 3 2020 MTZ001-042100- /O.NEW.KMSO.HW.W.0001.200104T1500Z-200105T0600Z/ Kootenai/Cabinet Region- 821 AM MST Fri Jan 3 2020 ...HIGH WIND WARNING IN EFFECT FROM 8 AM TO 11 PM MST SATURDAY... * WHAT...Southwest winds 30 to 40 mph with gusts up to 50 mph expected. Strongest winds will be along the Highway 93 corridor from Eureka to Whitefish. Winds in high terrain will be in excess of 70 mph or higher at times. * WHERE...Highway 2 Kalispell to Libby, Highway 37 Eureka to Libby, Highway 56 Bull Lake Road, and Highway 93 Eureka to Whitefish. * SNOW: Blowing snow will also be an issue in areas where snow is falling and combines with strong winds, creating very low visibility. Backcountry conditions will be hazardous. * WHEN...From 8 AM to 11 PM MST Saturday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ MTZ002-042100- /O.NEW.KMSO.HW.W.0001.200104T1500Z-200105T0600Z/ West Glacier Region- 821 AM MST Fri Jan 3 2020 ...HIGH WIND WARNING IN EFFECT FROM 8 AM TO 11 PM MST SATURDAY... * WHAT...Southwest winds 30 to 50 mph with gusts up to 65 mph expected. Winds in high terrain will be in excess of 70 mph or higher at times. * WHERE...Bad Rock Canyon, Essex, Highway 83 Bigfork to Swan Lake, Marias Pass, and Polebridge. * SNOW: Blowing snow will also be an issue in areas where snow is falling and combines with strong winds, creating very low visibility. Backcountry conditions will be hazardous. * WHEN...From 8 AM to 11 PM MST Saturday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ MTZ003-042100- /O.NEW.KMSO.WI.Y.0001.200104T1500Z-200105T0600Z/ Flathead/Mission Valleys- 821 AM MST Fri Jan 3 2020 ...WIND ADVISORY IN EFFECT FROM 8 AM TO 11 PM MST SATURDAY... * WHAT...Southwest winds 25 to 35 mph with gusts up to 45 mph expected. Winds in high terrain will be in excess of 70 mph or higher at times. * WHERE...Flathead Lake, Flathead Valley, Mission Valley, and Polson. * SNOW: Snow showers will combine with gusty winds to create periods of low visibility. Backcountry conditions may become dangerous. * WHEN...From 8 AM to 11 PM MST Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ MTZ004-043-042100- /O.NEW.KMSO.WI.Y.0001.200104T1500Z-200105T0600Z/ Lower Clark Fork Region-Potomac/Seeley Lake Region- 821 AM MST Fri Jan 3 2020 ...WIND ADVISORY IN EFFECT FROM 8 AM TO 11 PM MST SATURDAY... * WHAT...West winds 35 to 45 mph with gusts up to 55 mph expected. Winds in high terrain will be in excess of 70 mph or higher at times. * WHERE...Evaro Hill, Highway 200 Thompson Falls to Plains, Highway 200 Trout Creek to Heron, I-90 Lookout Pass to Haugan, Highway 200 Bonner to Greenough, Highway 83 Seeley Lake to Condon, and I-90 East Missoula to Bearmouth. * SNOW: Snow showers will combine with gusty winds to create periods of low visibility. Backcountry conditions may become dangerous. * WHEN...From 8 AM to 11 PM MST Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ MTZ005-006-042100- /O.NEW.KMSO.WI.Y.0001.200104T1500Z-200105T0600Z/ Missoula/Bitterroot Valleys-Bitterroot/Sapphire Mountains- 821 AM MST Fri Jan 3 2020 ...WIND ADVISORY IN EFFECT FROM 8 AM TO 11 PM MST SATURDAY... * WHAT...West winds 30 to 40 mph with gusts up to 50 mph expected. Winds in high terrain will be in excess of 70 mph or higher at times. * WHERE...Bitterroot Valley, Missoula, Highway 93 Sula to Lost Trail Pass, and Lolo Pass. * SNOW: Snow showers will combine with gusty winds to create periods of low visibility. Backcountry conditions may become dangerous. * WHEN...From 8 AM to 11 PM MST Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ MTZ007-042100- /O.NEW.KMSO.WI.Y.0001.200104T1500Z-200105T0600Z/ Butte/Blackfoot Region- 821 AM MST Fri Jan 3 2020 ...WIND ADVISORY IN EFFECT FROM 8 AM TO 11 PM MST SATURDAY... * WHAT...West winds 35 to 45 mph with gusts up to 55 mph expected. Winds in high terrain will be in excess of 70 mph or higher at times. * WHERE...Butte, Georgetown Lake, Highway 12 Garrison to Elliston, Homestake Pass, and MacDonald Pass. * SNOW: Snow showers will combine with gusty winds to create periods of low visibility. Backcountry conditions may become dangerous. * WHEN...From 8 AM to 11 PM MST Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
2 follow-up statements
091 WWUS75 KMSO 041142 NPWMSO URGENT - WEATHER MESSAGE National Weather Service Missoula MT 442 AM MST Sat Jan 4 2020 MTZ001-050600- /O.CON.KMSO.HW.W.0001.200104T1500Z-200105T0600Z/ Kootenai/Cabinet Region- 442 AM MST Sat Jan 4 2020 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 8 AM THIS MORNING TO 11 PM MST THIS EVENING... * WHAT...Southwest winds 30 to 40 mph with gusts up to 50 mph expected. Strongest winds will be along the Highway 93 corridor from Eureka to Whitefish. Winds in high terrain will be in excess of 70 mph or higher at times. * WHERE...Highway 2 Kalispell to Libby, Highway 37 Eureka to Libby, Highway 56 Bull Lake Road, and Highway 93 Eureka to Whitefish. * SNOW: Blowing snow will also be an issue in areas where snow is falling and combines with strong winds, creating very low visibility. Backcountry conditions will be hazardous. * WHEN...From 8 AM to 11 PM MST Saturday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ MTZ002-050600- /O.CON.KMSO.HW.W.0001.200104T1500Z-200105T0600Z/ West Glacier Region- 442 AM MST Sat Jan 4 2020 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 8 AM THIS MORNING TO 11 PM MST THIS EVENING... * WHAT...Southwest winds 30 to 50 mph with gusts up to 65 mph expected. Winds in high terrain will be in excess of 70 mph or higher at times. * WHERE...Bad Rock Canyon, Essex, Highway 83 Bigfork to Swan Lake, Marias Pass, and Polebridge. * SNOW: Blowing snow will also be an issue in areas where snow is falling and combines with strong winds, creating very low visibility. Backcountry conditions will be hazardous. * WHEN...From 8 AM to 11 PM MST Saturday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ MTZ003-050600- /O.CON.KMSO.WI.Y.0001.200104T1500Z-200105T0600Z/ Flathead/Mission Valleys- 442 AM MST Sat Jan 4 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING TO 11 PM MST THIS EVENING... * WHAT...Southwest winds 25 to 35 mph with gusts up to 45 mph expected. Winds in high terrain will be in excess of 70 mph or higher at times. * WHERE...Flathead Lake, Flathead Valley, Mission Valley, and Polson. * SNOW: Snow showers will combine with gusty winds to create periods of low visibility. Backcountry conditions may become dangerous. * WHEN...From 8 AM to 11 PM MST Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ MTZ004-043-050600- /O.CON.KMSO.WI.Y.0001.200104T1500Z-200105T0600Z/ Lower Clark Fork Region-Potomac/Seeley Lake Region- 442 AM MST Sat Jan 4 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING TO 11 PM MST THIS EVENING... * WHAT...West winds 35 to 45 mph with gusts up to 55 mph expected. Winds in high terrain will be in excess of 60 mph or higher at times. * WHERE...Evaro Hill, Highway 200 Thompson Falls to Plains, Highway 200 Trout Creek to Heron, I-90 Lookout Pass to Haugan, Highway 200 Bonner to Greenough, Highway 83 Seeley Lake to Condon, and I-90 East Missoula to Bearmouth. * SNOW: Snow showers will combine with gusty winds to create periods of low visibility. Backcountry conditions may become dangerous. * WHEN...From 8 AM to 11 PM MST Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ MTZ005-006-050600- /O.CON.KMSO.WI.Y.0001.200104T1500Z-200105T0600Z/ Missoula/Bitterroot Valleys-Bitterroot/Sapphire Mountains- 442 AM MST Sat Jan 4 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING TO 11 PM MST THIS EVENING... * WHAT...West winds 30 to 40 mph with gusts up to 50 mph expected. Winds gusting near 60 mph in the high terrain in the northern areas...near 50 mph in the southern mountains. * WHERE...Bitterroot Valley, Missoula, Highway 93 Sula to Lost Trail Pass, and Lolo Pass. * SNOW: Snow showers will combine with gusty winds to create periods of low visibility. Backcountry conditions may become dangerous. * WHEN...From 8 AM to 11 PM MST Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ MTZ007-050600- /O.CON.KMSO.WI.Y.0001.200104T1500Z-200105T0600Z/ Butte/Blackfoot Region- 442 AM MST Sat Jan 4 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING TO 11 PM MST THIS EVENING... * WHAT...West winds 35 to 45 mph with gusts up to 55 mph expected. Winds in high terrain will be in excess of 60 mph or higher at times. * WHERE...Butte, Georgetown Lake, Highway 12 Garrison to Elliston, Homestake Pass, and MacDonald Pass. * SNOW: Snow showers will combine with gusty winds to create periods of low visibility. Backcountry conditions may become dangerous. * WHEN...From 8 AM to 11 PM MST Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
048 WWUS75 KMSO 050211 NPWMSO URGENT - WEATHER MESSAGE National Weather Service Missoula MT 711 PM MST Sat Jan 4 2020 MTZ001-002-050315- /O.CAN.KMSO.HW.W.0001.000000T0000Z-200105T0600Z/ Kootenai/Cabinet Region-West Glacier Region- 711 PM MST Sat Jan 4 2020 ...HIGH WIND WARNING IS CANCELLED... Winds are decreasing rapidly this evening, though some breezy conditions will continue for a while the high impact winds have ended. $$ MTZ003>007-043-050315- /O.CAN.KMSO.WI.Y.0001.000000T0000Z-200105T0600Z/ Flathead/Mission Valleys-Lower Clark Fork Region- Missoula/Bitterroot Valleys-Bitterroot/Sapphire Mountains- Butte/Blackfoot Region-Potomac/Seeley Lake Region- 711 PM MST Sat Jan 4 2020 ...WIND ADVISORY IS CANCELLED... Winds are decreasing rapidly this evening, though some breezy conditions will continue for a while the high impact winds have ended. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this wind advisory went out at Jan 3, 7:27 AM MST, 54 minutes earlier.
Area forecast discussion, Jan 3, 7:27 AM MST, 54 minutes before
Area Forecast Discussion...CORRECTED National Weather Service Missoula MT 727 AM MST Fri Jan 3 2020 .DISCUSSION... Widespread very light snow will continue across the Northern Rockies through this morning. Northwest Montana and the northern Clearwater Mountains of Idaho appear most favored for a long lasting snow event with very low accumulation. Also, a few pockets of brief freezing rain/drizzle cannot be ruled out this morning. Weather impacts to travel are expected to be minor. A relatively warm airmass will sweep across the region today, warming daytime temperatures 5 to 10 degrees over Thursday. A very fast moving cold front will initiate strong winds on Saturday across the entire region. This type of front has the potential for 50 to 60 mph winds to drop down to the surface, even in a few valleys. Showers along and behind the front will enhance this potential. What is always hard to predict is where exactly this could occur. There was a high wind event that happened back on January 9, 2000 from a strong cold front that caused wind damage in Lincoln, Sanders, Flathead, Lake and Missoula Counties. While not exactly the same in terms of how the jet stream was oriented, this event had very strong winds aloft that mixed down to the surface with snow showers. In fact, there were brief white- out conditions along with the high winds. Also high resolution models are suggesting that there could be a few snow bands that develop behind the cold front Saturday morning which could be a travel issue. While no damage was reported in Idaho from this 2000 event, there are indications that 50+ mph winds are possible in the Grangeville area Friday night. Another fast-moving cold front is anticipated to move across the Northern Rockies Sunday evening. Contrasting with the Saturday cold front, winds are projected to be less intense for Sunday evening cold front. Snow accumulations over high terrain will be similar to Saturday, ranging 4 to 8 inches (most favored accumulations in northern Clearwater Mountains and along Bitterroot Crest). Some snow accumulation up to 2 inches is also expected in area valleys, particularly along the Clark Fork River corridor west of Missoula (including Thompson Falls, Plains, St. Regis, etc.). Travel impacts due to snow covered and slippery road surfaces are plausible for much of the Northern Rockies above 2000 feet Sunday night into Monday morning. A warming and drying trend is anticipated for the Northern Rockies Monday through at least midweek, when some models suggest a slight pattern change and chance of arctic cold air from east of the Continental Divide later in the week. Even in the absence of a cold air outbreak, temperatures will be trending colder for the Northern Rockies late next week. Models are depicting plentiful moisture with Pacific storm systems moving inland along the Pacific Northwest coast during this time, however storm dynamics appear to weaken as the systems continue moving inland (what we refer to as "splitting" systems). Most of the dynamic energy associated with these late next week systems is depicted to move south of the Northern Rockies. This all adds up to a colder, yet still not necessarily very snowy, scenario in the long range forecast. && .AVIATION...Very light snow over the Northern Rockies through 04/0000Z will cause terrain obscurations, as well as low ceilings within area valleys. KGPI and surrounding air space will experience ceilings as low as 1000 feet through 03/1500Z. There will be a brief resurgence of light snow 03/1700Z - 03/2000Z, mainly affect air traffic near KGPI and KMSO. Ceilings will slowly increase across the region thereafter. Winds will be mostly light in area valleys, however southwest winds gusting over 40 knots will be evident near ridgetop elevations. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. &&
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 3, 8:21 AM MST | High Wind Warning | MSO | Flathead, Lake, Lincoln, Sanders | 35 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.